Why Does Heroin Constrict Your Pupils?

June 6, 2018

Why Does Heroin Constrict Your Pupils?

Constricted pupils is one of the physical signs of heroin use. Other physical signs include bloodshot eyes, drowsiness or nodding off, sudden weight loss, and lack of motivation. Needle marks are another sign, but new users typically don’t start injecting right away. Many drugs make your pupils dilate, so why do heroin and other opioids make them constrict?

You are probably aware that your pupils get larger and smaller to control the amount of light entering your eye. When it’s dark, your pupils dilate to let more light in and when it’s bright, they constrict to keep light out. That’s why you have to wear sunglasses after having your pupils dilated at the optometrist. Otherwise, everything is a bit bright. When you’re using opioids, your pupils are constricted even if it’s a bit dark.

Brightness is only one factor controlling the size of your pupils. Your pupils are also controlled by your sympathetic and parasympathetic nervous systems. Broadly speaking, your sympathetic nervous system is responsible for the ‘fight or flight’ response. When there is a possible threat, your heart rate increases, your blood is shunted away from your skin and extremities to your vital organs, and your senses become heightened, which includes dilated pupils. Incidentally, your pupils also become dilated when you see someone attractive.

The parasympathetic system--again, broadly speaking--has the opposite effect. It’s sometimes called the ‘feed and breed’ or ‘rest and digest’ response. It’s responsible for most bodily functions that aren’t an emergency. The sympathetic and parasympathetic nervous systems interact and balance each other. Sometimes one predominates, and sometimes the other. Even when you are very relaxed, your sympathetic nervous system is active enough to maintain your heart rate, breathing, and body temperature.

When you use opioids, the whole balance is thrown off. One way your body controls this balance is by interpreting pain signals from the body. Most of these are unconscious signals from organs and we aren’t even aware of them. Opioids block these signals--including those we experience as pain, fear, stress, and anxiety--which keeps sympathetic activity very low. When sympathetic activity is too low, your blood pressure, heart rate, and breathing drop to dangerous levels--otherwise known as an overdose. At less dangerous levels, you get drowsy and your pupils constrict.



 

Smarmore Castle Private Clinic in County Louth, near Dublin was founded in 1988 as a residential rehabilitation hospital treating people suffering from drug and alcohol purposes. Smarmore Castle believes in helping patients lead a life of abstinence through 12 Step programs, detox and medical treatment, psychotherapy, and complementary therapies. For more information, please call 041-986-5080. For those who live out of the country, the international number is 00353-41-986-5080.

Share this article on ...